Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 14, NWS Albuquerque, NM

April 25, 2004Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Apr 25, 2004, 2:49 PM MDT for Quay County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2004, 2:49 PM MDT (20:49 UTC)
Expired
Apr 25, 2004, 3:30 PM MDT
In force
41 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Quay County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 1:20 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.8 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

674 
WUUS55 KABQ 252049
SVRABQ
NMC037-252130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
249 PM MDT SUN APR 25 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN QUAY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 330 PM MDT

* AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES NORTHWEST OF NARA VISA...MOVING
  SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES WEST OF NARA VISA AT 330 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3574 10335 3534 10336 3534 10304 3573 10304
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 2:43 PM MDT, 6 minutes earlier.

Area forecast discussion, Apr 25, 2:43 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
243 PM MDT SUN APR 25 2004

.DISCUSSION...DIFFICULT TO KEEP UP WITH THE ACTIVE WEATHER THIS
AFTERNOON. FAST MOVING SHORTWAVE SHOULD EXIT REGION SHORTLY AFTER
6 PM WITH ONLY A FEW LINGERING SHOWERS AND THUNDERSTORMS ACROSS THE
NORTHEAST QUARTER LATER THIS EVENING WITH A FEW POSSIBLE REACHING THE
SOUTHEAST LATER IN THE EVENING. TRANQUIL WEATHER SHOULD MOVE INTO THE
ENTIRE CWA AS HIGH PRESSURE BUILDS OVER THE REGION MONDAY.

MODELS SUGGEST A SLOWER INCREASE OF MOISTURE FROM THE SOUTH AND
WEST THE NEXT FEW DAYS SO DELETED THE MENTION OF POPS ON MONDAY
NIGHT AND DECREASED THE AREAL COVERAGE TUESDAY AND WEDNESDAY.
MODELS...ESPECIALLY GFS...HAVE BEEN INCONSISTENT IN THE MOISTURE
PROFILE THE LAST SEVERAL RUNS. OVERNIGHT RUNS SHOW HAVE SHOWN A SURGE
OF MOISTURE INTO THE REGION AND THEN MORNING RUNS DIMINISH THE SURGE
AND KEEP IT FARTHER SOUTH. WILL COMPROMISE AND MAINTAIN BEST
CHANCES ACROSS THE SOUTHWEST AND WAIT FOR OTHER MODEL RUNS BEFORE
FINE TUNING THE FORECAST.

SAME THINKING APPLIES FOR THE EXTENDED THU-SUN. THE HPC PREFERRED
GFS REMAINS THE SLOWEST OF THE MED RANGE MODELS WITH THE NEXT CLOSED
LOW. THIS MORNINGS RUN IS STILL EVEN SLOWER WHICH COULD DELAY THE
ARRIVAL OF THE CURRENTLY FORECASTED SHOWERS AND THUNDERSTORMS AND
COOLER WEATHER. WITH HIGH UNCERTAINTY AND THE PERIOD STILL FOUR TO
FIVE DAYS OUT WILL LEAVE CURRENT FORECAST AS IS AND PLAY THE WAIT
AND SEE GAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 033/074 038/078 043 49000
GALLUP.................... 025/074 032/075 033 49000
GRANTS.................... 028/072 034/075 035 49000
GLENWOOD.................. 040/081 047/080 046 49000
CHAMA..................... 022/064 027/067 032 49200
LOS ALAMOS................ 032/064 036/071 039 49200
RED RIVER................. 020/054 024/061 029 49200
TAOS...................... 024/067 028/072 034 49200
SANTA FE.................. 031/068 034/070 040 49200
SANTA FE AIRPORT.......... 032/071 036/074 041 49200
ESPANOLA.................. 034/074 039/077 042 49200
ALBUQUERQUE HEIGHTS....... 044/073 046/077 049 49000
ALBUQUERQUE VALLEY........ 040/075 043/078 050 49000
ALBUQUERQUE FOOTHILLS..... 041/072 044/075 047 49000
ALBUQUERQUE WEST MESA..... 043/074 045/077 048 49000
SOCORRO................... 042/079 045/081 046 49000
SANDIA PARK/CEDAR CREST... 037/067 039/070 041 49000
MORIARTY/ESTANCIA......... 035/070 041/074 043 49000
CARRIZOZO................. 040/073 043/079 044 49000
RUIDOSO................... 037/066 041/071 039 49000
RATON..................... 026/069 032/076 038 49200
LAS VEGAS................. 030/067 035/074 042 49200
ROY....................... 033/068 039/076 044 49200
CLAYTON................... 036/070 044/079 047 49300
SANTA ROSA................ 037/075 043/082 047 49300
TUCUMCARI................. 039/074 046/082 050 49300
FORT SUMNER............... 041/076 045/083 046 49300
CLOVIS.................... 042/073 044/079 047 49300
PORTALES.................. 044/075 045/080 048 49300
ROSWELL................... 046/077 047/082 050 49100
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

49
Hazardous weather outlook, Apr 25, 11:12 AM MDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1112 AM MDT SUN APR 25 2004

NMZ001>021-026-261200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-HARDING COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE
VALLEY-WESTCENTRAL MOUNTAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
1112 AM MDT SUN APR 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...ACROSS THE EXTREME
NORTHEAST PORTIONS OF NEW MEXICO. MAINLY FROM THE EAST SLOPES OF THE
SANGRE DE CRISTO MOUNTAINS EAST ACROSS HARDING AND UNION COUNTIES. A
FEW THUNDERSTORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

A POTENT UPPER LEVEL LOW PRESSURE SYSTEM WILL CROSS NEW MEXICO
TOWARD THE END OF NEXT WEEK WITH THE POTENTIAL FOR STRONG
THUNDERSTORMS AND SIGNIFICANT HIGH ELEVATION SNOWS. A FEW SEVERE
THUNDERSTORMS COULD OCCUR LATE THURSDAY AND FRIDAY IN THE EAST. SOME
MODELS SUGGEST THE SYSTEM WILL SLOW DOWN WHEN IT REACHES NEW
MEXICO...WHICH COULD ALSO RESULT IN A STORMY DAY ON SATURDAY IN THE
EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN NOON AND 600 PM.

49

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 2:30 PM MDTSevere Thunderstorm WarningABQHarding, Union45 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.